Send to:

Choose Destination
See comment in PubMed Commons below
Neth J Med. 2004 Oct;62(9):309-13.

The serotonin syndrome.

Author information

  • 1Geneesmiddelenbulletin (Netherlands Drug Bulletin), Lomanlaan 85, 3526 XC Utrecht, The Netherlands.


The serotonin syndrome is a complex of symptoms that are thought to be largely attributable to changes in sensitivity in the serotonin receptor systems in the brainstem and the spinal cord due to drugs. Severe cases are almost always caused by a combination of two or more 'serotonergic' drugs, of which at least one is a selective serotonin reuptake inhibitor or a monoamine oxidase inhibitor. Usually, the syndrome heals spontaneously after withdrawal of the medication. Cessation of 'serotonergic' medication is the preferred treatment as well as supportive care.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for van Zuiden Communications
    Loading ...
    Write to the Help Desk